Hail, Lee
- When
- August 18, 5:39 PM CST
- Where
- Lee County, Wever
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.720, -91.230
The report was received via social media.
Showers and thunderstorms developed in the vicinity of low pressure over southeastern Iowa. A few of these thunderstorms produced hail up to the size quarters in Lee and Des Moines Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms developed in the vicinity of low pressure over southeastern Iowa. A few of these thunderstorms produced hail up to the size quarters in Lee and Des Moines Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:47 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 347 PM CDT Fri Aug 18 2017 .SYNOPSIS... Issued at 330 PM CDT Fri Aug 18 2017 The latest sfc analysis was indicating a weak sfc low in the VCNTY of the DSM area, with lobe of current pressure falls suggesting it to follow east-southeastward generally along and south of the I80 corridor though this evening. This system a sfc reflection of a lead vort max aloft acrs central IA, but a more vigorous vort max was seen on water vapor imagery currently dropping southeastward acrs southwestern MN into eastern SD. After these systems for tonight, it still appears a warming weekend on tap with storm chances increasing by late Sunday and into early next week. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 330 PM CDT Fri Aug 18 2017 Tonight...Watching the moisture convergent and sfc DPT gradient extending from along the western IA/MO border region, east- northeastward up to just southwest of the Quad Cities. Some cumulus trying to tower in theses areas looking at latest satellite Vis loop. With lead vort max aloft, this will be the area to watch for sctrd thunderstorms development later this afternoon into early evening, with the resultant activity then moving acrs areas along and south of I80 through mid evening before shifting south and east(especially south) toward more optimum CAPE build up. According to latest mesoscale analysis, these areas currently being affected by an EML/CAP. But with increasing deeper layer shear and CAPE build up of 1000-2000 J/KG, if the CAP goes allowing for sctrd storms in these areas(more favored along and south of a Fairfield IA to Princeton IL line) there will be a chance for a few severe storms with main threats large hail and damaging winds/downbursts. Then eyes will turn to the upstream strong to severe storm clusters to the northwest acrs northwest into central IA, being driven by strong vort lobe aloft dropping out of SW MN. Some chance for this activity to make it into the west central and southwestern CWA after 10-11 PM CDT tonight. Several earlier run CAMs decay this convection as it enters the western doorstep of the DVN CWA, but a few later runs and looking a ongoing lift of digging wave aloft, allow some of them to maintain and move acrs the southwestern half of the fcst area through 3-4 AM, if in a weakening fashion. Will cover both of these two scenarios with appropriate POPS, but the later night POPs may have to be raised after monitoring incoming trends of this upstream activity out of central IA. Then as late night ridge axis lays out acrs central IA by Sat morning, some indicators suggest fog may occur after 3 AM in light sfc wind fields. Crossover temps neared during that window. Will keep patchy fog going, and really see the potentail of valley/river fog. Sfc moisture profiles and late night BL layering suggesting shallow dense fog in some spots, especially the northwestern to western third of the DVN CWA and will go with areas of fog, as opposed to patchy, in those locations. Lows in the low 60s to mid 50s most locations by early Sat morning. Saturday...Probably the best day of the weekend, with ongoing light sfc wind regime, sunshine under high pressure, and temps warming into the low to mid 80s in most locations with manageable humidity levels. ..12.. .LONG TERM...(Saturday Night through next Friday) ISSUED AT 330 PM CDT Fri Aug 18 2017 Expect building heat and humidity through early next week with potential for several rounds of showers and storms, followed by a dry and cooler period through the rest of the week. Saturday night/Sunday will be mainly dry with a flattening upper ridge in place across the area. By Sunday night into Monday, expect showers and storms as mid-level energy moves in from the west and a frontal boundary stalls out in the region. Dewpoints in the 70s feeding into this boundary could produce some widespread heavy rain. Cloud cover in the area does not look favorable for ideal eclipse viewing conditions. For Monday, deep layer shear should be sufficient for severe storms, but limited insolation may help lessen the threat. For Monday night and Tuesday, the main frontal system and upper trough will push through the region, accompanied by widespread heavy rain. The overall severe threat will be largely dependent on the timing of the front. Average 1 to 2 inch rainfall amounts are possible through the period, with some pockets of higher totals. Afternoon heat indices could push into the 90s Sunday and Monday, with some relief on the way behind the front beginning Tuesday. For Wednesday through Thursday, expect dry weather with highs mainly in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1242 PM CDT Fri Aug 18 2017 Upper level wave with a weak sfc low, now just southwest of DSM, will look to continue acrs eastern IA through the evening, with a stronger upper wave then dropping southeast out of SD acrs central IA later this evening and overnight. The first wave now progressing acrs the state may bring sctrd thunderstorms to the local area, with current indications that the MLI and especially BRL TAF site will be more at risk of VCNTY or overhead impact by some of this activity from mid afternoon to early evening. Passing MVFR to IFR conditions possible with nay stronger storm, along with sudden enhanced variable wind gusts/storm outflow. Until then, passing VFR cloud with light and variable winds, but more of a southwest to southerly component south I80. Later tonight, expect additional showers/ storms associated with the southwest MN/SD wave moving acrs central IA not to really impact any TAF sites or decay before they do. Light winds under incoming ridge, along with clearing skies may foster at least some MVFR fog at a few sites, with the potentail of localized dense patches, but the fog could be shallow and decrease an hour or so after sunrise Sat morning. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP Kinney AVIATION...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 414 PM CDT Fri Aug 18 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 414 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected late this afternoon and evening. Latest indications suggest the best chances for storms are in the counties south of Interstate 80, and especially along and south of a line generally from Fairfield Iowa, to Princeton Illinois. A few storms could be severe with the main risks being damaging winds and large hail. Widespread coverage of showers and storms is still not anticipated, so several locations will receive little to no rain. Later tonight, patchy to areas of fog may develop after midnight and toward dawn, with some chance of locally dense fog reducing visibilties down to a quarter mile. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are possible across the outlook area from late Sunday through Tuesday. It is still too soon to determine the potential for severe weather, but heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, especially south of Interstate 80. 12/RP Kinney
Special Weather Statement National Weather Service Quad Cities IA IL 548 PM CDT Fri Aug 18 2017 IAZ098-099-ILZ034-MOZ009-010-190100- Van Buren-Lee-Hancock-Scotland-Clark- Including the cities of Keosauqua, Fort Madison, Carthage, Memphis, and Kahoka 548 PM CDT Fri Aug 18 2017 ...Thunderstorms developing...some possibly strong with locally heavy rainfall through 8 PM... A band of thunderstorms along the Iowa and Missouri border will move due east over the next 2 hours and will cross the Mississippi River into Illinois. The strongest storms may produce half inch hail and gusty winds over 30 MPH along with heavy rains of around an inch in less than an hour. Be alert for water in low lying locations and gusty winds while driving along with low visibilities with the heavy rain falling when encountering these storms. Nichols
The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
2 hail. Local standard time, as filed.
The report was received via social media.
A trained spotter reported a mixture of dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718956, 718957.